Inequalities for a polynomial and its derivative
© Zireh; licensee Springer 2012
Received: 14 December 2011
Accepted: 13 September 2012
Published: 2 October 2012
For a polynomial of degree n which has no zeros in , Liman et al. (Appl. Math. Comput. 218:949-955, 2011) established
for all with , , and . In this paper, we extend the above inequality for the polynomials having no zeros in , . Our result generalizes certain well-known polynomial inequalities.
MSC:30A10, 30C10, 30D15.
1 Introduction and statement of results
Inequality (1.1) is a famous result due to Bernstein , whereas inequality (1.2) is a simple consequence of the maximum modulus principle (see ). Both the above inequalities are sharp, and an equality in each holds for the polynomials having all their zeros at the origin.
Inequality (1.3) was conjectured by Erdös and later proved by Lax , whereas inequality (1.4) was proved by Ankeny and Rivlin , for which they made use of (1.3). Both these inequalities are also sharp, and an equality in each holds for polynomials having all their zeros on .
Both these inequalities are also sharp, and an equality in each holds for with .
Both these inequalities are also sharp, and an equality in each holds for polynomials having all their zeros on .
As an extension to inequality (1.11), we propose the following result.
If we take in Theorem 1, then inequality (1.12) reduces to (1.11).
Theorem 1 reduces to the following result by taking .
Dividing both sides of inequality (1.13) by and then making , we get the following generalization of inequality (1.9).
Taking in Theorem 1, we also obtain the following generalization of inequality (1.10).
If we take in Theorem 1, then we have the following consequence.
If we take in Corollary 1.4, then we get
Taking in Corollary 1.5, inequality (1.17) reduces to inequality (1.8).
For the proof of Theorem 1, we need the following lemmas. The first lemma is due to Aziz and Zargar .
lie in .
where and .
then , and with this choice of δ, we have for from (2.5). But this contradicts the fact that all the zeros of lie in . For β with , (2.6) follows by continuity. This completes the proof. □
If we take in Lemma 2.2, we have
If we take in Lemma 2.2, we get
Proof If we take in Lemma 2.2, the result follows. □
This, in conjunction with (2.13), gives the result. □
This gives the result. □
3 Proof of the theorem
The proof follows some known ideas in the literature.
Considering inequalities (3.4) and (3.5) together gives the result. □
The author is grateful to the referees for the careful reading of the paper and for the helpful suggestions and comments. This research was supported by Shahrood University of Technology.
- Bernstein S: Leons sur les proprietes extremales et la meilleure approximation des fonctions analytiques dune variable reelle. Gauthier-Villars, Paris; 1926.MATHGoogle Scholar
- Rahman QI, Schmeisser G: Analytic Theory of Polynomials. Oxford University Press, New York; 2002.MATHGoogle Scholar
- Lax PD: Proof of a conjecture of P. Erdös, on the derivative of a polynomial. Bull. Am. Math. Soc. 1944, 50: 509–513. 10.1090/S0002-9904-1944-08177-9MathSciNetView ArticleMATHGoogle Scholar
- Ankeny NC, Rivlin TJ: On a theorem of S. Bernstein. Pac. J. Math. 1955, 5: 849–852. 10.2140/pjm.1955.5.849MathSciNetView ArticleMATHGoogle Scholar
- Malik MA: On the derivative of a polynomial. J. Lond. Math. Soc. 1969, 1: 57–60. 10.1112/jlms/s2-1.1.57View ArticleMathSciNetMATHGoogle Scholar
- Shah, WM: Extremal properties and bounds for the zeros of polynomials. PhD thesis, University of Kashmir (1998)Google Scholar
- Aziz A, Dawood QM: Inequalities for a polynomial and its derivative. J. Approx. Theory 1988, 54: 306–313. 10.1016/0021-9045(88)90006-8MathSciNetView ArticleMATHGoogle Scholar
- Dewan KK, Hans S: Generalization of certain well-known polynomial inequalities. J. Math. Anal. Appl. 2010, 363: 38–41. 10.1016/j.jmaa.2009.07.049MathSciNetView ArticleMATHGoogle Scholar
- Dewan KK, Hans S: Some polynomial inequalities in the complex domain. Anal. Theory Appl. 2010, 26(1):1–6. doi:10.1007/s10496–010–0001–7 10.1007/s10496-010-0001-7MathSciNetView ArticleMATHGoogle Scholar
- Liman A, Mohapatra RN, Shah WM: Inequalities for polynomials not vanishing in a disk. Appl. Math. Comput. 2011, 218: 949–955. doi:10.1016/j.amc.2011.01.077 10.1016/j.amc.2011.01.077MathSciNetView ArticleMATHGoogle Scholar
- Aziz A, Zargar BA: Inequalities for a polynomial and its derivative. Math. Inequal. Appl. 1998, 1(4):543–550.MathSciNetMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.